Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

June 8, 2005Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2005, 12:19 AM CDT for Barnes County, Cass County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 12:19 AM CDT (05:19 UTC)
Expired
Jun 8, 2005, 1:15 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 12:45 AM CDTTSTM WND DMG4 E Kathryn, ND4 INCH BRANCHES DOWN. ESTIMATED 60 MPH WIND GUSTS.
Jun 8, 12:50 AM CDTTSTM WND DMG5 W Alice, NDTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 080519
SVRFGF
NDC003-017-080615-
/O.NEW.KFGF.SV.W.0051.050608T0519Z-050608T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1219 AM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF VALLEY CITY
  CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 115 AM CDT.

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
  DICKEY TO 3 MILES SOUTHWEST OF ANSELM...MOVING TO THE NORTH AT 50
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HASTINGS AT 1225 AM
  LUCCA AND FINGAL AT 1230 AM
  DAVENPORT...EMBDEN...CHAFFEE AND ALICE AT 1235 AM
  ECKELSON...VALLEY CITY AND SANBORN AT 1240 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4669 9840 4665 9700 4718 9696 4716 9840

$$

DK/JDS
2 follow-up statements
000 
WWUS53 KFGF 080534
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1234 AM CDT WED JUN 8 2005

NDC003-017-080615-
/O.CON.KFGF.SV.W.0051.000000T0000Z-050608T0615Z/
BARNES ND-CASS ND-
1234 AM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM CDT FOR CASS 
AND BARNES COUNTIES...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES NORTH OF MARION TO 7 MILES
SOUTHWEST OF ENDERLIN TO 4 MILES NORTHEAST OF GENESEO...MOVING TO THE
NORTH AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LUCCA AND FINGAL BY 1240 AM CDT...
  ECKELSON...VALLEY CITY...SANBORN AND ALICE BY 1250 AM CDT...
  TOWER CITY AND ORISKA BY 1255 AM CDT...
  LEAL AND ROGERS BY 100 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING
FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4665 9840 4665 9703 4688 9700 4700 9730
      4707 9770 4714 9840

$$

DK/JDS
000 
WWUS53 KFGF 080613
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
112 AM CDT WED JUN 8 2005

NDC003-017-080622-
/O.EXP.KFGF.SV.W.0051.000000T0000Z-050608T0615Z/
BARNES ND-CASS ND-
112 AM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS AND BARNES
COUNTIES EXPIRED AT 115 AM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 115 AM CDT.

AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF WIMBLEDON TO 5 MILES NORTHWEST OF ORISKA TO 3 MILES 
NORTHWEST OF HOPE...MOVING TO THE NORTH AT 50 MPH. 

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WAS ALLOWED TO EXPIRE AT 115 AM CDT. ALTHOUGH STORMS 
WILL CONTINUE FOR THE NEXT HOUR OR SO WITH 50 MPH GUSTS AND PEA SIZE 
HAIL POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING
FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4665 9840 4665 9703 4688 9700 4700 9730
      4707 9770 4714 9840

$$

DK/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:40 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 8:40 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT TUE JUN 7 2005

FORECAST CHALLENGE CONCERNS RAIN/SEVERE THREAT.

ONLY MINOR CHANGES PLANNED TO CURRENT FORECAST. LARGE SVR T COMPLEX
OVER WESTERN AND CENTRAL DAKOTAS SHIFTING EAST. MAIN SEVERE THREAT
WILL BE OVER SOUTHERN THIRD OF FA VCNTY E-W ORIENTED BOUNDARY.
FARTHER NORTH WITH RECENT RAINS CANNOT RULE OUT FLOOD POTENTIAL
HOWEVER SEVERE THREAT LOOKS DIMINISHED WITH MORE STABLE AIRMASS IN
PLACE. ADVANCING CLOUD SHIELD SHOULD MINIMIZE TEMP DROP WITH COOLEST
READING OVER FAR NORTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FOR ERN ND THROUGH 23Z WED. NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLOOD WATCH FOR NW AND W CNTRL MN THROUGH 23Z WED. MNZ001>009-
013>017-022>024-027>032-040.

&&

VOELKER
Hazardous weather outlook, Jun 7, 3:00 PM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
300 PM CDT TUE JUN 7 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
300 PM CDT TUE JUN 7 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE REGION FOR TONIGHT AND
WEDNESDAY...

THE SEVERE WEATHER IS EXPECTED TO START AFTER 6 PM AND WILL
CONTINUE OVERNIGHT. LARGE HAIL AND DAMAGING WIND ARE EXPECTED
ALONG WITH LOCALLY HEAVY RAINFALL. DURING THIS EVENING AN ISOLATED
TORNADO CANNOT BE RULED OUT ACROSS THE FAR SOUTH. THUNDERSTORMS LATER
TONIGHT SHOULD MERGE INTO A LARGE COMPLEX PRODUCING TORRENTIAL
DOWNPOURS. IN ADDITION TRAINING OF MOISTURE LADEN STORMS WILL RESULT
IN LOCALIZED FLOODING WITH THE POTENTIAL OF RAINFALL AMOUNTS BETWEEN
1 TO AS MUCH AS 3 INCHES IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST MINNESOTA
WEDNESDAY AFTERNOON AND EVENING. THE SEVERE WEATHER CAN BE EXPECT
EAST OF A LINE FROM HALLOCK TO PARK RAPIDS MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE FORECAST. A COLD FRONT WILL MOVE EAST ACROSS
NORTHWEST MINNESOTA WEDNESDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

BERG/WJB

In the hours before

Special weather statement, Jun 7, 9:52 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
952 PM CDT TUE JUN 7 2005

MNZ002>003-022-024-027>032-040-NDZ038>039-049-052>053-
081000-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
MAHNOMEN MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
WADENA MN-WILKIN MN-BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-
SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 432 IN EFFECT
UNTIL 500 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 4 COUNTIES

BECKER                CLAY                  MAHNOMEN
NORMAN

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:24 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent66 min
Jun 7, 11:42 PM CDTTornado WarningFGFSargent48 min
Jun 8, 12:29 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent61 min
Jun 8, 4:26 PM CDTSevere Thunderstorm WarningFGFPembina34 min
Jun 8, 4:36 PM CDTTornado WarningFGFPembina24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.